New Mexico, 2005High Wind in New Mexico, November 27, 2005
November 27, 2005 · NWS MAF · 1 event in 1 county or zone
A surface low pressure system deepened across Oklahoma late on the 26th in response to a strong upper level storm system over the Rocky Mountains. This tightened the pressure gradient across much of the region.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface low pressure system deepened across Oklahoma late on the 26th in response to a strong upper level storm system over the Rocky Mountains. This tightened the pressure gradient across much of the region. This feature, along with a very well-developed mountain wave set up over the Guadalupe mountains resulted in damaging winds across the mountains and adjacent plains of west Texas and southeastern New Mexico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 27, 3:15 AM MST, 6 hours 55 minutes earlier.
Area forecast discussion, Nov 27, 3:15 AM MST, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
415 AM CST SUN NOV 27 2005
.SHORT TERM...
STRONG WINDS WILL CONTINUE THROUGH MUCH OF THE FORECAST AREA TODAY
AS A POTENT UPPER LEVEL SHORTWAVE TROUGH AND ASSOCIATED SURFACE LOW
CONTINUE TO TRANSLATE EAST JUST NORTH OF THE AREA. THE 500MB HEIGHT
GRADIENT WILL CONTINUE TO TIGHTEN TODAY WITH THIS MOVEMENT RESULTING
IN VERY STRONG WINDS. FIRE WEATHER CONCERNS WILL ALSO EXIST WITH
THE PRESENCE OF THE WINDY CONDITIONS AS WELL AS LOW RHS OVER A
LARGE PART OF THE FORECAST AREA WITH SOME LOCATIONS POSSIBLY
DROPPING BELOW 15 PERCENT.
CURRENT OBS ALREADY SHOWING STRONG WINDS AT GDP INCREASING WITH
SUSTAINED WINDS ABOVE 50 MPH WITH GUSTS NEAR 65 MPH. THE 8Z RAWS
OBSERVATION AT THE BOWL REPORTED SUSTAINED WINDS OF 57 MPH WITH A
PEAK WIND GUST OF 100 MPH. ADDITIONALLY...ELP VISIBILITIES ARE
ALREADY REDUCED TO 5SM DUE TO BLOWING DUST. THESE CONDITIONS CAN
BE EXPECTED TO CONTINUE DETERIORATING AS BASE OF TROUGH MOVES
CLOSER TO THE AREA. WE HAVE EXPANDED THE HIGH WIND WARNING TO
INCLUDE PECOS AND BREWSTER COUNTIES AS CRITERIA CONDITIONS
CONTINUE TO LOOK CERTAIN BY EARLY AFTERNOON. WE WILL CONTINUE THE
WIND ADVISORY FOR THE REMAINDER OF THE FORECAST AREA AS WELL AS
ISSUE RED FLAG WARNING (WITH EXCEPTION OF HIER ELEVATIONS) FOR
ENTIRE CWA IN RESPONSE TO THE HIGH WINDS AND THE DECREASING RHS.
AFTERNOON HIGHS WILL AGAIN BE MILD ALTHOUGH NOT AS WARM AS YESTERDAY
FOR MOST LOCATIONS. OVERNIGHT LOWS HOWEVER WILL BE SIGNIFICANTLY
COOLER AS SURFACE LOW MOVES OFF TOWARDS THE GREAT LAKES REGION
LEAVING CAA IN ITS WAKE. AREAS ROUGHLY NORTH AND WEST OF A LAMESA TO
MIDLAND TO MARFA LINE AS WELL AS HIGHER ELEVATIONS WILL SEE LOWS AT
OR SLIGHTLY BELOW FREEZING. AREAS TO THE SOUTH AND EAST OF THAT LINE
WILL FLIRT WITH FREEZING TEMPS...BUT LOOK TO REMAIN ABOVE THE 32
DEGREE MARK. NOT EXPECTING ANY LOCATIONS TO SEE LOWS ABOVE 40.
.LONG TERM...
VERY DRY AND COOL AIR TO REMAIN IN PLACE MON/TUE WITH NW MID LEVEL
FLOW IN WAKE OF POWERHOUSE MID LEVEL TROF. BY WED AM STRONG SHRTWV
TROF WILL BE MOVING THRU THE ROCKY MTNS RESULTING IN SFC
CYCLOGENESIS IN ERN COLORADO. THIS WILL PULL WARM AIR N THRU W TX
WITH DOWNSLOPE FLOW. AS SHRTWV TROF MOVES E INTO CENTRAL PLAINS
SFC LOW WILL ALSO MOVE E ALLOWING FOR STRONG COLD FRONT TO RAPIDLY
MOVE S THRU W TX THUR AM. NO CHANCE FOR MSTR TO RETURN AHEAD OF OR
BEHIND FRONT...THUS DRY FCST CONTINUES. MID LEVEL RIDGING DEVELOPS
FRI WITH S-SW SFC WINDS RETURNING. FAST WLY MID LEVEL WLY FLOW
THRU THE INTER MTN W WILL FAVOR LEE TROFFING ERN NM/W TX SAT WITH
CONTINUED WARMING AHEAD OF PACIFIC FRONT.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 63 31 54 27 / 0 0 0 0
CARLSBAD NM 62 29 53 26 / 0 0 0 0
DRYDEN TX 79 37 61 35 / 0 0 0 0
FORT STOCKTON TX 71 37 56 35 / 0 0 0 0
GUADALUPE PASS TX 55 26 46 28 / 0 0 0 0
HOBBS NM 62 29 53 27 / 0 0 0 0
MARFA TX 65 22 50 19 / 0 0 0 0
MIDLAND INTL AIRPORT TX 64 30 54 27 / 0 0 0 0
ODESSA TX 65 30 54 28 / 0 0 0 0
WINK TX 69 30 59 27 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 8 PM MST TODAY FOR THE FOLLOWING ZONE...
GUADALUPE MOUNTAINS OF EDDY COUNTY.
RED FLAG WARNING FROM 1 PM MST TODAY TO 5 PM MST TODAY FOR
THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY BELOW 5500
FT...NORTHERN LEA COUNTY...AND SOUTHERN LEA COUNTY.
HIGH WIND WARNING FROM 8 AM MST TODAY TO 4 PM MST TODAY FOR
THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
PLAINS...NORTHERN LEA COUNTY...AND SOUTHERN LEA COUNTY.
TX...RED FLAG WARNING FROM 2 PM CST TODAY TO 6 PM CST TODAY FOR
THE FOLLOWING ZONES...ANDREWS...BIG BEND AREA...BORDEN...
CRANE...DAVIS/APACHE MOUNTAINS AREA BELOW 5500 FT...
DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE
MOUNTAINS BELOW 5500 FT...HOWARD... LOVING...MARFA
PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO
VALLEY...REAGAN...REEVES COUNTY AND UPPER TRANS
PECOS...SCURRY...TERRELL...UPTON...VAN HORN AND HIGHWAY 54
CORRIDOR...WARD...AND WINKLER.
HIGH WIND WARNING FROM 9 AM CST TODAY TO 5 PM CST TODAY FOR
THE FOLLOWING ZONES...BIG BEND AREA...LOVING...MARFA
PLATEAU...PECOS...REEVES COUNTY AND UPPER TRANS PECOS...VAN
HORN AND HIGHWAY 54 CORRIDOR...WARD...AND WINKLER.
HIGH WIND WARNING UNTIL 5 PM CST TODAY FOR THE FOLLOWING ZONE...
DAVIS/APACHE MOUNTAINS AREA.
HIGH WIND WARNING UNTIL 9 PM CST TODAY FOR THE FOLLOWING
ZONE...GUADALUPE MOUNTAINS.
WIND ADVISORY FROM 9 AM CST TODAY TO 5 PM CST TODAY FOR THE
FOLLOWING ZONES...ANDREWS...BORDEN...CRANE...DAWSON...
ECTOR...GAINES...GLASSCOCK...HOWARD...MARTIN...MIDLAND...
MITCHELL...PRESIDIO VALLEY...REAGAN...SCURRY...TERRELL... AND
UPTON
&&Hazardous weather outlook, Nov 27, 4:04 AM MST, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
504 AM CST SUN NOV 27 2005
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281115-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
504 AM CST SUN NOV 27 2005 /404 AM MST SUN NOV 27 2005/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
VERY STRONG WINDS WILL CONTINUE OVER MUCH OF THE FORECAST AREA
TODAY AHEAD OF AN APPROACHING UPPER LEVEL TROUGH. A HIGH WIND
WARNING HAS BEEN ISSUED TO INCLUDE THE GUADALUPE AND DAVIS
MOUNTAINS......MARFA PLATEAU...SOUTHEAST NEW MEXICO PLAINS...THE
TRANS PECOS...BIG BEND...AND WESTERN PERMIAN BASIN REGIONS.
WINDS IN THE MOUNTAINS WILL BE WESTERLY AT 45 TO 70 MPH WITH GUSTS
NEAR OR EXCEEDING 80 MPH IN THE GUADALUPE AND HIGHER ELEVATIONS OF
THE DAVIS MOUNTAINS.
ELSEWHERE ACROSS THE PLAINS WINDS OF 25 TO 45 MPH WITH GUSTS TO 50 TO
60 MPH ARE EXPECTED. THE STRONG WINDS WILL RESULT IN AREAS OF BLOWING
DUST WITH VISIBILITIES FROM 1 TO 5 MILES. EVEN LOWER VISIBILITIES
CAN BE EXPECTED NEAR PLOWED FIELDS.
IN ADDITION...CONDITIONS THIS AFTERNOON ALSO WILL BE CONDUCIVE
FOR FIRE GROWTH AND SPREAD DUE TO THE STRONG WINDS AND LOW
RELATIVE HUMIDITIES AREAWIDE. A RED FLAG WARNING HAS BEEN ISSUED
FOR THIS AFTERNOON DUE TO THESE CONCERNS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
PROBABILITY OF HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
ALTHOUGH SPOTTER ACTIVATION IS NOT ANTICIPATED LOCAL OFFICIALS...
TRAVELERS...AND THE PUBLIC SHOULD REMAIN ALERT TO THESE DANGEROUS
DRIVING CONDITIONS.
In the hours before
Local storm report, Nov 27, 9:15 AM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1015 AM CST SUN NOV 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 AM NON-TSTM WND GST TATUM 33.26N 103.32W
11/27/2005 60 MPH LEA NM CO-OP OBSERVER
SEVERE WIND GUST REPORTED IN TATUM. 18-FOOT FLAG POLE
KNOCKED DOWN.
&&High Wind, Northern Lea County
- When
- November 27, 10:10 AM MST to 11:20 AM MST
- Where
- Northern Lea County forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Property damage
- $250
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 32.792, -103.412 (the zone’s center; the record gives no point)
A National Weather Service cooperative observer measured several high wind gusts, the greatest, 69 mph. His 18 foot flagpole was blown down by a 60 mph wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Arkansas, November 27, 20051 death · 8 injured · F3 · 1 event
- Wildfire in Oklahoma, November 27 to 30, 20051 death · 11 injured · $1.5 million · 10 events
- Tornado in Arkansas, November 27, 2005$4.0 million · F3 · 1 event
- Tornado in Missouri, November 27, 20051 death · $250,000 · F2 · 1 event
- Tornado in Arkansas, November 27, 2005F3 · 1 event
- Ice Storm in South Dakota, November 27 to 28, 2005$15 million · 15 events
- Wildfire and High Wind in Oklahoma, November 27 to 30, 20054 injured · $2.1 million · 56 kt wind · 14 events
- Blizzard in Nebraska, November 27 to 29, 2005$7.6 million · 15 events
- Tornadoes and Flash Flooding in Missouri, November 27 to 28, 20054 injured · $165,000 · F1 · 19 events
- Blizzard in Nebraska, November 27 to 28, 2005$3.0 million · 12 events
- Tornado and Hail in Missouri, November 27, 2005$1.2 million · F1 · 4 events
- Winter Storm in Minnesota, November 27 to 28, 2005$3.9 million · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5480996.